Ice Storm, Calloway
- When
- December 8, 12:00 AM CST to 9:00 AM CST
- Where
- Calloway forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.621, -88.272 (the zone’s center; the record gives no point)
A disturbance in the upper levels of the atmosphere lifted northeast across the Lower Ohio Valley. This disturbance ushered in warmer air aloft.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A disturbance in the upper levels of the atmosphere lifted northeast across the Lower Ohio Valley. This disturbance ushered in warmer air aloft. Rain fell into a shallow layer of sub-freezing air near the surface, resulting in freezing rain. Where the layer of sub-freezing air was deeper, the precipitation fell as sleet. In the Tennessee border area from Murray eastward to Hopkinsville and Elkton, around one-quarter inch of ice coated all surfaces. Trees and power lines were ice-covered. Roads were ice-covered and hazardous. Scattered power outages were reported in the Murray area. Across the remainder of western Kentucky away from the Murray to Hopkinsville corridor, ice accumulations were mainly one-tenth inch or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 7, 11:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1120 PM CST Sat Dec 7 2013 .UPDATE... ISSUED AT 1120 PM CST SAT DEC 7 2013 Updated for aviation forecast discussion. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 111 PM CST SAT DEC 7 2013 High confidence low QPF event Sunday morning mainly over West KY. Weighted the GFS/ECMWF solution heavily. The NAM appears to the NAM with considerable increase in QPF over the other models. Precipitation will be encountered over all the quad state. However areas with the snow cover are not as likely to encounter freezing rain as the column is a bit too cool over those areas. Over the advisory area would expect the precip to start as mainly sleet shortly after midnight then mix with snow and freezing rain toward sunrise. By late afternoon the advisory area warms slightly above freezing and anything that falls will be liquid. There is very little moisture in the -10 to -20c will not get a seeder feeder situation so snow amounts will be very limited. I can not absolutely rule out an inch or less around Hopkinsville eastward with light ice and sleet accumulations as well. Will adjust wording in advisory to reflect the increase qpf/snow with the latest guidance from WPC. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 111 PM CST SAT DEC 7 2013 Both the GFS and ECMWF rotate another trof through the PAH FA during the Monday-Tuesday time frame, along with a reinforcing shot of cold air. Neither model produces more than scant QPF on the order of a few hundredths of an inch. Will thus follow the blended model suggestion of Monday night light qpf/slgt chance mention of snow for the north, which was in our existing forecast and therefore offers little/no change to the going package save for minor massage. Cold forecast temps look good too. After the early week cold shot, 1037-38mb Surface High pressure system builds across lower Ohio and mid Mississippi river valleys and holds through the mid week, then slides east by Friday. This keeps it dry and cool before return flow southerlys offer some warming to the profile at weeks end. This will occur ahead of the next chance of pcpn that comes in by late day 7-day 8, where we go ahead and introduce a slight chance mention for next Friday night. && .AVIATION... ISSUED AT 1120 PM CST SAT DEC 7 2013 Other than KPAH which has been in and out of MVFR cigs this evening, all other sites remain VFR. Precip on the scope is having a hard time reaching the ground due to dry lower levels. As the moisture starts to saturate down over the next several hours, we should see cigs lower to mvfr and eventually IFR. Forecast precipitation type will likely start out as -snpl or simply some flurries/lt snow during the early morning hours (maybe some -fzra at KOWB). The mid/high level moisture will exit the area during the day on Sunday and warmer air will start moving into the region, providing the possibility of freezing drizzle/rain through the rest of the morning and into the early afternoon as sfc temps remain around freezing or below. As more and more dry air penetrates the area, any chances for precipitation should gradually come to an end by afternoon sometime. Winds will be aob 10kts and begin as northeasterly but then shift to become southwest by the end of the period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...WINTER WEATHER ADVISORY until 5 PM CST Sunday FOR KYZ001>022. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 819 PM CST SAT DEC 7 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090230- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 819 PM CST SAT DEC 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR WESTERN KENTUCKY BEGINNING TONIGHT AFTER MIDNIGHT...WHERE LIGHT ACCUMULATIONS OF FREEZING RAIN OR SLEET ARE FORECAST. REFER TO THE ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER WEATHER ADVISORY CONTINUES FOR WESTERN KENTUCKY THROUGH 5 PM SUNDAY. REFER TO THE ADVISORY FOR DETAILS. PATCHY FREEZING DRIZZLE IS POSSIBLE SUNDAY NIGHT OVER ALL EXCEPT THE FAR SOUTHEAST SECTIONS. LIGHT SNOW IS POSSIBLE OVER THE NORTHERN AND WESTERN SECTIONS MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 859 PM CST SAT DEC 7 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 859 PM CST SAT DEC 7 2013 ...SLICK SPOTS POSSIBLE ON AREA HIGHWAYS THIS EVENING AND OVERNIGHT... EVEN THOUGH TEMPERATURES HAVE REMAINED BELOW FREEZING ALL DAY...THE SUN MELTED SOME OF THE ICE AND SNOW ON AREA ROADWAYS. TONIGHT IN THESE AREAS THE MELTED SNOW OR ICE WILL LIKELY REFREEZE...THEREFORE SOME ROADWAYS THAT APPEAR TO BE CLEAR MAY ACTUALLY HAVE A THIN LAYER OF ICE ON THEM. PERSONS TRAVELING ACROSS THE AREA SHOULD DO SO WITH CAUTION AND ALLOW EXTRA TIME TO REACH THEIR DESTINATION.
The national radar mosaic for the moment the first event began.
18 winter weather, 4 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484277, 484278, 484279, 484280, 484281, 484282, 484283, 484284, 484285, 484286, 484287, 484288, 484289, 484290, 484291, 484292, 484293, 484294, 484295, 484296, 484297, 484298.